Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 10, NWS New Orleans, LA

April 23, 2020Wilkinson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 23, 2020, 2:06 AM CDT for Wilkinson County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 2:06 AM CDT (07:06 UTC)
Expired
Apr 23, 2020, 2:45 AM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WFUS54 KLIX 230706
TORLIX
MSC157-230745-
/O.NEW.KLIX.TO.W.0010.200423T0706Z-200423T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
206 AM CDT Thu Apr 23 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Wilkinson County in southern Mississippi...

* Until 245 AM CDT.
    
* At 206 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Fort Adams, or 22 miles southeast of Monterey,
  moving northeast at 55 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dolorosa around 220 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3135 9121 3132 9112 3132 9110 3128 9106
      3124 9106 3109 9159 3113 9163 3124 9156
      3122 9151 3124 9148 3128 9150 3128 9148
      3132 9144 3136 9130 3137 9122
TIME...MOT...LOC 0706Z 237DEG 47KT 3118 9151 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BL
3 follow-up statements
383 
WWUS54 KLIX 230715
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
215 AM CDT Thu Apr 23 2020

MSC157-230745-
/O.CON.KLIX.TO.W.0010.000000T0000Z-200423T0745Z/
Wilkinson MS-
215 AM CDT Thu Apr 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR NORTHERN
WILKINSON COUNTY...
    
At 214 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Dolorosa, or 23 miles south of Natchez, moving
northeast at 50 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Dolorosa around 220 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3112 9147 3123 9153 3122 9151 3124 9148
      3128 9150 3128 9148 3132 9144 3136 9130
      3137 9122 3135 9121 3132 9112 3132 9110
      3128 9106 3124 9106
TIME...MOT...LOC 0714Z 237DEG 43KT 3122 9143 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BL
599 
WWUS54 KLIX 230724
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
224 AM CDT Thu Apr 23 2020

MSC157-230745-
/O.CON.KLIX.TO.W.0010.000000T0000Z-200423T0745Z/
Wilkinson MS-
224 AM CDT Thu Apr 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHEASTERN WILKINSON COUNTY...
    
At 223 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Dolorosa, or 19 miles south of Natchez, moving
northeast at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wilkinson County, including the following locations...
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3136 9130 3137 9122 3135 9121 3132 9112
      3132 9110 3128 9106 3124 9106 3116 9133
      3133 9141
TIME...MOT...LOC 0723Z 237DEG 47KT 3129 9131 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BL
717 
WWUS54 KLIX 230737
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
237 AM CDT Thu Apr 23 2020

MSC157-230745-
/O.EXP.KLIX.TO.W.0010.000000T0000Z-200423T0745Z/
Wilkinson MS-
237 AM CDT Thu Apr 23 2020

...THE TORNADO WARNING FOR NORTHEASTERN WILKINSON COUNTY WILL EXPIRE
AT 245 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Wilkinson County until 300 AM CDT. 

LAT...LON 3136 9130 3137 9122 3135 9121 3132 9112
      3132 9110 3128 9106 3124 9106 3116 9133
      3133 9141
TIME...MOT...LOC 0735Z 237DEG 47KT 3136 9118 

$$

BL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 4:30 PM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 4:30 PM CDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
430 PM CDT Wed Apr 22 2020

.SHORT TERM (Tonight through Saturday)...

Water vapor imagery/loops clearly show the volatile pattern
evolving. A potent shortwave trough that is currently over the
southern plains has a pronounced fanning out or upper level
divergence from east Texas into the lower Mississippi valley.
This shortwave and upper divergence areas along with an
associated potent surface low and cold front will move across the
mid to lower Mississippi valley region late tonight into
Thursday. Moderate to strong southerly winds in advance of the
cold front will continue to bring ample low level level moisture
and instability to support thunderstorm development starting in
west/northwest portions of the forecast area this evening and the
remaining areas overnight into Thursday. In addition to any
stronger winds from thunderstorms, the prevailing gradient winds
are expected to rise into the 15 to 25 mph range with gusts near
or over 30 mph possible. At this point, winds look like they
should remain just below Wind Advisory criteria, however it could
be close for a few hours as the low level jet moves across the
forecast area.

An active convective complex and possibly some supercells are
expected to move across the region late tonight into Thursday
morning. This system should be dissipating in the morning with a
renewed development area, possibly in a squall line during mid
morning to around midday in areas closer to the southshore of Lake
Pontchartrain and the coastal areas. This will likely bring the
threat of severe thunderstorms with all hazards possible. One note
that is a change from earlier is the updated SPC Day 2 Convective
Outlook issued around midday today includes a hatched area of
hail which indicates the potential for very large hail over 2
inches in diameter within 25 miles of a point from near Lake
Pontchartrain and the northshore northeastward through
southeast/coastal Mississippi into much of Alabama. Areas in the
slight to moderate risk areas are also in a higher risk for
damaging winds and a few tornadoes.

The cold front now looks to push through a bit slower on
Thursday, so have kept mention of possibly severe thunderstorms
into the afternoon hours for the more coastal/eastern areas. The
drier and slightly cooler air is expected to filter in the wake of
the front Thursday night, however Friday is expected to be a bit
warmer with the drier air in place and fewer clouds. Another
reinforcing cold front is expected to move through the forecast
area Friday night into Saturday morning as a parent low pressure
system/shortwave trough moves through the more interior
Southeast. This will usher in quite pleasant conditions for
Saturday.

.LONG TERM (Sunday through Wednesday)...

Mostly zonal to west-northwest flow aloft is expected to prevail
through the period with surface high pressure mostly dominating.
The nice, dry tranquil weather from Saturday is expected to carry
into Sunday and beyond. Temperatures will likely be coolest and
possibly slightly below normal Sunday into early Monday before
warming Tuesday into Wednesday. 22/TD

&&

.AVIATION...

VFR conditions are expected to persist at all of the
terminals through the afternoon hours. After 00z, cloud cover
will rapidly increase and MVFR ceilings ranging from 1500 to 3000
feet can be expected at most of the terminals. Only KGPT should
see ceilings remain in VFR range above 3000 feet. Conditions will
deteriorate after 06z, at all of the terminals as shower and
thunderstorm activity increases. Ceilings will generally range
between 500 and 1500 feet, and periods of reduced visibility
associated with passing showers and thunderstorms can be expected.
These conditions should persist through much of the morning hours
tomorrow. Some of the storms could be strong to severe, so hail
and wind gusts in excess of 50 knots could impact the terminals
mainly between 06z and 18 tomorrow. PG

&&

.MARINE...

An area of low pressure and associated cold front will move east
from the southern Plains across the lower Mississippi valley today
and tonight with the cold front pushing through on Thursday.
Southerly winds are expected to rise to 15 to 20 knots tonight,
and a few stronger thunderstorms with gusts over 35 knots could
occur with a squall line late tonight into Thursday morning.
Lighter winds are then expected by late Thursday into Friday as
high pressure develops. 22/TD

&&

.DECISION SUPPORT...

DSS Code : Orange
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for several rivers
            Assessing severe weather threat for tonight and
            Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  81  59  83 /  70  50   0   0
BTR  70  83  59  85 /  50  50   0   0
ASD  69  82  61  84 /  40  60   0   0
MSY  73  82  66  84 /  40  50   0   0
GPT  71  79  64  81 /  40  70  10   0
PQL  69  80  62  84 /  40  80  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ536-538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ530-532-534.

MS...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ532-534.

&&

In the hours before

Special weather statement, Apr 22, 10:24 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1024 PM CDT Wed Apr 22 2020

MSZ068-230415-
Wilkinson-
1024 PM CDT Wed Apr 22 2020

...POTENTIAL FOR A SEVERE THUNDERSTORM TO AFFECT NORTHERN WILKINSON
COUNTY...

At 1017 PM CDT, a severe thunderstorm with a history of tornadoes
was located near Acme, Louisiana, or 10 miles southeast of Larto,
moving east at 50 mph. At this time, the storm is expected to move
across southern Adams County Mississippi. However, if the storm
track deviates to the south by several miles, it could impact
extreme northern Wilkinson County near Dolorosa. If this occurs, a
tornado warning will be issued. Persons in northern Wilkinson County
need to be ready to take action if this occurs.

Locations impacted include...
Dolorosa and Crosby.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0317Z 252DEG 42KT 3129 9175
Special weather statement, Apr 22, 10:51 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1051 PM CDT Wed Apr 22 2020

MSZ068-230445-
Wilkinson-
1051 PM CDT Wed Apr 22 2020

...THUNDERSTORM OUTFLOW WINDS WILL AFFECT NORTHERN WILKINSON
COUNTY...

At 1048 PM CDT, a severe thunderstorm was located near Sibley, or 11
miles south of Natchez, moving east at 50 mph. Outflow winds from
this storm over Adams County are likely to affect northern Wilkinson
County near Dolorosa. Wind gusts up to 50 mph are possible with this
storm.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0348Z 252DEG 42KT 3140 9135
Special weather statement, Apr 23, 1:53 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
153 AM CDT Thu Apr 23 2020

LAZ034>036-MSZ068-230800-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-
153 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE...NORTH CENTRAL EAST FELICIANA PARISHES IN
SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...

At 153 AM CDT, a strong thunderstorm was located near Big Bend, or
near Simmesport, moving east at 45 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Centreville, Woodville, Wilson, Norwood, Lettsworth, Spillman, Fort
Adams, Dolorosa and Crosby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9121 3132 9110 3129 9107 3091 9105
      3093 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3102 9159 3106 9156 3113 9163
      3123 9157 3124 9154 3122 9151 3124 9148
      3127 9149 3135 9133 3137 9122
TIME...MOT...LOC 0653Z 269DEG 40KT 3102 9171

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:24 PM CDTSpecial Weather StatementLIXWilkinson51 min
Apr 22, 10:51 PM CDTSpecial Weather StatementLIXWilkinson54 min
Apr 23, 1:53 AM CDTSpecial Weather StatementLIXWilkinson67 min
Apr 23, 2:01 AM CDTSevere Thunderstorm WarningLIXWilkinson59 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningLIXAmite, Pike61 min
Apr 23, 3:04 AM CDTTornado WarningLIXAmite, Pike25 min
Apr 23, 3:13 AM CDTTornado Warning Tornado observedLIXPike, Walthall47 min
Apr 23, 4:50 AM CDTSevere Thunderstorm WarningLIXPearl River25 min
Apr 23, 5:10 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River35 min
Apr 23, 6:24 AM CDTSpecial Weather StatementLIXPearl River36 min
Apr 23, 1:52 PM CDTSpecial Weather StatementLIXPike, Walthall23 min
Apr 23, 2:13 PM CDTSpecial Weather StatementLIXWalthall47 min
Apr 23, 2:15 PM CDTSpecial Weather StatementLIXPike, Walthall60 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.